Previous |  Up |  Next


congruence; prime powers; Lucas' theorem; Wolstenholme prime; set $W(k,r)$
In the paper we discuss the following type congruences: $$ \biggl ({np^k\atop mp^k}\biggr ) \equiv \left (m \atop n\right ) \pmod {p^r}, $$ where $p$ is a prime, $n$, $m$, $k$ and $r$ are various positive integers with $n\ge m\ge 1$, $k\ge 1$ and $r\ge 1$. Given positive integers $k$ and $r$, denote by $W(k,r)$ the set of all primes $p$ such that the above congruence holds for every pair of integers $n\ge m\ge 1$. Using Ljunggren's and Jacobsthal's type congruences, we establish several characterizations of sets $W(k,r)$ and inclusion relations between them for various values $k$ and $r$. In particular, we prove that $W(k+i,r)=W(k-1,r)$ for all $k\ge 2$, $i\ge 0$ and $3\le r\le 3k$, and $W(k,r)=W(1,r)$ for all $3\le r\le 6$ and $k\ge 2$. We also noticed that some of these properties may be used for computational purposes related to congruences given above.
[1] Brun, V., Stubban, J. O., Fjelstad, J. E., Lyche, R. Tambs, Aubert, K. E., Ljunggren, W., Jacobsthal, E.: On the divisibility of the difference between two binomial coefficients. 11. Skand. Mat.-Kongr., Trondheim 1949 42-54 (1952). MR 0053125
[2] Glaisher, J. W. L.: On the residues of the sums of the inverse powers of numbers in arithmetical progression. Quart. J. 32 (1900), 271-288.
[3] Granville, A.: Arithmetic properties of binomial coefficients. I. Binomial coefficients modulo prime powers. Organic mathematics. Proceedings of the workshop, Simon Fraser University, Burnaby, Canada, December 12-14, 1995. Providence, RI: American Mathematical Society. CMS Conf. Proc. 20 253-276 (1997), J. Borwein et al. MR 1483922 | Zbl 0903.11005
[4] Kazandzidis, G. S.: Congruences on the binomial coefficients. Bull. Soc. Math. Grèce, N. Ser. 9 (1968), 1-12. MR 0265271 | Zbl 0179.06601
[5] Lucas, E.: Sur les congruences des nombres eulériens et les coefficients différentiels des functions trigonométriques suivant un module premier. Bull. S. M. F. 6 (1878), 49-54 French. MR 1503769
[6] McIntosh, R. J.: On the converse of Wolstenholme's Theorem. Acta Arith. 71 (1995), 381-389. DOI 10.4064/aa-71-4-381-389 | MR 1339137 | Zbl 0829.11003
[7] McIntosh, R. J., Roettger, E. L.: A search for Fibonacci-Wieferich and Wolstenholme primes. Math. Comput. 76 (2007), 2087-2094. DOI 10.1090/S0025-5718-07-01955-2 | MR 2336284 | Zbl 1139.11003
[8] Meštrović, R.: A note on the congruence ${nd\choose md}\equiv{n\choose m}\pmod{q}$. Am. Math. Mon. 116 (2009), 75-77. MR 2478756
[9] Sun, Z.-W., Davis, D. M.: Combinatorial congruences modulo prime powers. Trans. Am. Math. Soc. 359 (2007), 5525-5553. DOI 10.1090/S0002-9947-07-04236-5 | MR 2327041 | Zbl 1119.11016
[10] Zhao, J.: Bernoulli numbers, Wolstenholme's theorem, and $p^5$ variations of Lucas' theorem. J. Number Theory 123 (2007), 18-26. DOI 10.1016/j.jnt.2006.05.005 | MR 2295427
Partner of
EuDML logo